An 18 month old infant with fatal VPA-related hepatic toxicity is reported from Children’s Mercy Hospital, Kansas City, MO, and the Mayo Clinic, Rochester, MN. The infant had received L-carnitine supplements and did not have Alpers disease. The child presented at 15 months with developmental delay, periodic vomiting, ataxia, chorea, hypotonia, areflexia, and nocturnal myoclonus. VPA, 15 mg/kg per day, supplemented with L-carnitine, 200 mg 4xdaily, resulted in initial partial control of the chorea and myoclonus. Relapse after 9 weeks therapy was accompanied by lethargy, vomiting, and hepatic dysfunction, resulting in death in 6 weeks. The liver was small, atrophic, and yellow at autopsy, and the brain showed neuronal loss and gliosis in the brain stem, cerebellar nuclei, and spinal cord. [1]

COMMENT. The authors contend that the clinical features and pathological findings ruled out Alpers disease, but an undiscovered explanation for the neurological disorder and some contributory metabolic cause could not be definitely excluded. Nonetheless, this experience demonstrates the potential hazard of valproic acid therapy, particularly in young and neurologically impaired children, and carnitine supplements are not a prophylactic panacea against VPA liver toxicity.

Fanconi syndrome associated with valproate therapy for seizures in two developmentally delayed children, aged 4 and 9 years, is reported from Harvard Medical School, and Northampton Area Pediatrics, MA. [2]